New Warning Labels Proposed for Over the Counter and Prescription Drugs

The Dec. 3, 2001 issue of the American Medical News reported that the US Food and Drug Administration may change warning labels and increase patient education because of fatal vehicle crashes linked to legal medications. The new label requirements would address possible sedation or impairment caused by over-the-counter and prescription drugs.

This possible action is in response to a request by the National Transportation Safety Board, which has recorded thousands of car, bus, boat and airplane accidents resulting in at least 100 deaths linked to legal medications such as antihistamines, muscle relaxants, painkillers, anti-anxiety drugs and anti-depressants. The article noted that several European countries already mark packages with color-coded symbols that indicate the degree to which a drug may induce drowsiness or may otherwise impair a person's ability to drive a car.

John Weiler, MD, professor of internal medicine with the University of Iowa, said, "We need more investigation to understand the degree of impairment we see with them and understand what's really happening when people take these medications."

ICA President Dr. D.D. Humber applauded this safety initiative in a letter to USDOT Secretary, Norman Y. Mineta, and offered the support of the International Chiropractors Association behind this important research and warning proposal. "The United States is awash in a sea of medications, with consumers bombarded by wave after wave of advertising on the part of the drug industry, selling every possible form of medication for every possible condition, with little attention paid to the risks and dangers inherent in their use," Dr. Humber told Secretary Mineta. "The chiropractic profession and the International Chiropractors Association believe that it should be a top public health priority to investigate and fully understand the risks that accompany the common use of potentially dangerous medications and issue clear warnings to consumers of those risks."